Not wanting to die: Day Five — news and ramblings

I went to see Dr. P on Thursday, and told her about my life.  She listened and believed me.  She didn’t even grill me on what I had eaten.  She’s happy for me.   I guess she can see the hope in me.  Or I hope she can see the hope in me.  I showed her a photo of myself at my lowest weight, and asked her to compare it to myself sitting there in her office, two pounds heavier.  Yes, it’s noticeable when you are this skinny.  She did that annoying thing that I hate: typing everything I say into her computer.  She started doing that when they started some sort of new computer system at the hospital.

We didn’t only talk about my eating disorder.  I have a wiggle in my right hand that has been getting more pronounced.  At first, it was imperceptible.  But when I traveled to Ohio, my dear friend noticed it several times, and now, Frank notices it over the webcam.  So I told Dr. P about it, and explained that it was worsening.  She asked me many questions about it.  Is it in just my right hand?  Is it a trembling?  Can I stop it at will?  Does it interfere with activities?

Yes, it’s only in my right hand.  No, I’m not trembling.  It only happens some of the time, and it doesn’t increase under pressure or when I’m emotional.  It seems to happen when I’m not paying attention to it, or when I’m more relaxed.  Like when I’m talking to someone I know, or when I’m casually waiting for a bus.  And as soon as I’m aware of it, I can stop it.  It doesn’t interfere with typing or handwriting (I’m right handed).  Or at least not yet.

Dr. P said the Dr. P equivalent of a swear word.  I think the word was “cricket.”  She said it not once, but five times.  “This is Tardive Dyskinesia again,” she said.  “And you’re right–it’s from the Risperdal.  We have to lower it.”

Tardive Dyskinesia.  This is the same debilitating condition you see in people on buses and on the streets, people with facial tics, tongue movements, torso movements, movements of their limbs or jaw.  This condition comes from antipsychotics, whether these are the “traditional” antipsychotic medications or the “atypicals.”  Both can give you Tardive Dyskinesia.  And it’s permanent.  Once you get it, you’ve got it.  It doesn’t go away, even after you stop the drug.

I began to get Tardive Dyskinesia in my tongue a while back.  We decided that it was most likely from the drug Thorazine.  We stopped the Thorazine.  It seemed like a snap to taper off of it at first.  It must have taken me about six weeks altogether, but I got off of it.  My tongue was vibrating a little bit, and I feared that it would turn into an out-of-the-mouth horrific tongue movement that would handicap me for life.  Getting off Thorazine, thankfully, stopped the tongue vibrations before they could turn into anything worse.  My last Thorazine pill, 1/4 pill, was June 10.

In July, I had a reaction.  It was pretty bad.  I had rapid-cycling mood swings, and if a mood swing was particularly dramatic, it would cause an eating binge.  The bipolar ups and downs were so bad that I would swing into 45 minutes of full-blown mania, then within 12 hours I would be so depressed that I had trouble even moving around and walking.  Add to that a periodic binge-fast cycle, which I kept secret, and I was in for disaster.

Dr. P to the rescue: As soon as Dr. P became aware that I was cycling, she knew that the cause was the Thorazine discontinuation.  She tried raising my Risperdal,an antipsychotic, from 4 mgs a day to 6.  This didn’t quite do the trick.  We raised my Lamictal, a mood stabilizer, from 375 to 450.  Dr. P said this wasn’t likely to help, but it did.  She then raised it to 500–and kept it there.  We lowered my Risperdal to 5 when I noticed excessive thirst.  Then, it seemed as though my medications were finally okay, and I was stabilized.

With this news of Tardive Dyskinesia, it looks like Risperdal, the medication I’ve long relied on to keep my moods stable, will have to be discontinued.  What will this mean?  What next?  Will I be okay without it?

Thursday was the first day of lowered Risperdal; yesterday was the second.  And last night, sure enough, I binged.  I slept a few hours, and then woke up at 4am, sobbing.  I haven’t eaten all day today.  I’m not hungry or tired, just numb right now, exhausted emotionally from the ups and downs I experienced earlier today.

Frank, I feel like I’ve failed you today.  I’m in such turmoil over my eating right now, over my body, over the weight I’ve gained, the new flesh on my face and all over my body (though a lot of this is probably my imagination).  My clothes feel tight and I hate it.  But at the same time, I simply don’t want to be wicked skinny anymore.  I’ve had it with “the A word”–Anorexia.  I need to get my periods back.  I need to get warm this winter.  I need my clothes to fit.  And most of all, I need for you, Frank, to eat.

And who am I, starving, to tell you to eat?  Who am I to talk?  What right do I have to tell you to eat more, when I haven’t had a bite to eat all day?  Aren’t I being the same cheater that I hated so much in the past?  Aren’t I the same cheater that ate and drank six pounds’ worth of crap to get the scale to read a number that would keep me out of the hospital?  Aren’t I cheating the same now as I did when I lied to my T at every session I went to?

Probably not.  Because as they say, “This too shall pass.”  As they say, “Tomorrow is another day.”  Maybe tomorrow my attitude will straighten out, and I’ll feel better about my body and about eating.  Maybe tomorrow I’ll dare to put food into my mouth.  I am still growing.  We are still growing.  Let’s leave last night and today and just go on.

*******************

My wonderful new book, This Hunger Is Secret: My Journeys Through Mental Illness and Wellness is now available  from Chipmunkapublishing–click here to access.  To read more about it at my home site, click here.

One thought on “Not wanting to die: Day Five — news and ramblings”

  1. If you believe in the power of prayer, try begging God for some help. I’ll pray for you, Jul9e Greene.
    It works for me; what have you got to lose?

    Luv,
    MAZ

Feedback and comments welcome!